Alert archive / Nevada / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 20, NWS Elko, NV

July 31, 2014Elko County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Jul 31, 2014, 1:30 PM PDT for Elko County, Nevada. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2014, 1:30 PM PDT (20:30 UTC)
Expired
Jul 31, 2014, 2:00 PM PDT
In force
30 min
Issued by
NWS Elko, NV
Area
Storm-based polygon

County Elko County, NV

The radar

The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 8.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2014-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2014-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2080 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 1:20 PM PDT, 10 minutes earlier.

Area forecast discussion, Jul 31, 1:20 PM PDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
120 PM PDT THU JUL 31 2014

.SYNOPSIS...MONSOON MOISTURE WILL PERSIST ACROSS NEVADA KEEPING
SHOWERS AND THUNDERSTORMS IN THE FORECAST EACH AFTERNOON AND
EVENING THROUGH THE WEEKEND AND EARLY NEXT WEEK.

&&

.SHORT TERM...TONIGHT THROUGH SATURDAY.

ACTIVE CONVECTION ACROSS NEVADA THIS AFTERNOON, AS REMNANT
TROPICAL VORTICITY MAX OVER NYE COUNTY INTERACTS WITH PLENTIFUL
MONSOON MOISTURE. LOCALIZED FLASH FLOODING WILL BE THE PRIMARY
THREAT INTO THIS EVENING, WITH RADAR DATA THIS AFTERNOON ALREADY
INDICATING RAINFALL RATES IN EXCESS OF 3 INCHES PER HOUR, AND CB
TOPS TO 60K FEET. OROGRAPHIC FORCING HAS BEEN INSTRUMENTAL THIS
AFTERNOON, WITH CONVECTION FIRING ON VIRTUALLY ALL PEAKS. AFTER
STORMS INITIATE ON/NEAR THE HIGHER TERRAIN, STORM MOTION IS SLOW
AND ERRATIC, AND STORM/FLASH FLOODING OUTCOME WILL BE BASED ON
OUTFLOW INTERACTIONS. NEEDLESS TO SAY, FLASH FLOOD WATCH WILL
CONTINUE INTO THIS EVENING. SCATTERED CONVECTION ALSO FORMING IN
HUMBOLDT COUNTY, SO LOCALIZED FLOODING IS POSSIBLE IN ALL ZONES.
PW IN HUMBOLDT COUNTY IS A BIT LESS, SO FLOODING IS LESS LIKELY IN
NW NEVADA. PW UP TO 1.1 INCH ACROSS WHITE PINE/NYE COUNTIES, WHERE
FLOODING THREAT WILL REMAIN THE HIGHEST. STRONGEST STORMS WILL
PRODUCE OUTFLOW WINDS OF 50-60 MPH.

FRIDAY...SCATTERED THUNDERSTORMS REDEVELOP ACROSS NEVADA AFTER
NOON. 12Z NAM SUGGEST CONVECTIVE COVERAGE WILL BE SIGNIFICANT
ACROSS THE CWA, AND INCREASED COVERAGE IN THE POP GRIDS MORE INTO
THE SCATTERED CATEGORY. INSTABILITY FIELDS FROM NAM/GFS ARE
EXTENSIVE, SUGGESTING ATMOSPHERE WILL RECOVER FROM TODAY'S
CONVECTION AND OVERNIGHT CLOUD DEBRIS. GAVE SOME THOUGHT ABOUT
ISSUING ANOTHER FLASH FLOOD WATCH FOR FRIDAY, BUT DECIDED TO HOLD
OFF FOR NOW. FORCING WILL BE LESS ON FRIDAY, AS THE TROPICAL VORT
MAX DEPARTS EAST, AND MOISTURE/PW LEVELS DEGRADE SOME AS WELL.
MOISTURE AND INSTABILITY WILL AGAIN BE MORE THAN ENOUGH TO SUPPORT
ANOTHER CROP OF CONVECTION, BUT FEEL FLASH FLOODING THREAT SHOULD
BE LESS ON FRIDAY THAN TODAY. THERE WILL CERTAINLY BE SOME FLASH
FLOODING, SO FORECAST SHIFT TONIGHT WILL HAVE TO MAKE THE CALL IF
ANOTHER FLASH FLOOD WATCH IS WARRANTED.

SATURDAY...MONSOON REMAINS ACTIVE, WITH MOISTURE QUALITY AGAIN
RELOADING ACROSS EASTERN NEVADA. GFS PROGS STRONG INSTABILITY EAST
OF WINNEMUCCA SATURDAY AFTERNOON, WITH IMPRESSIVE LIFTED INDEX
FIELDS. 12Z NAM GOES GANGBUSTERS SATURDAY AFTERNOON, WITH
WIDESPREAD CONVECTION ACROSS ALL OF EASTERN NEVADA. INCREASED
THUNDERSTORM COVERAGE IN THE POP GRIDS FOR ALL ZONES, AND FURTHER
INCREASES MAY BE NEEDED. WILL ALSO HAVE TO MAKE ANOTHER DAY-TO-DAY
DECISION IF ANOTHER FLASH FLOOD WATCH IS NECESSARY ON SATURDAY.

TURNER

.LONG TERM...SATURDAY NIGHT THROUGH NEXT THURSDAY. MOIST UNSTABLE
CONDITIONS ARE EXPECTED ACROSS THE ENTIRE CWA THROUGH THE PERIOD.
EXPECT SHOWERS AND THUNDERSTORMS TO LINGER DURING THE EVENING
HOURS AS WELL WHERE THE LI'S -2 OR LOWER. HAVE BUMPED UP POPS
SLIGHTLY FOR SATURDAY THROUGH NEXT MONDAY WITH PLENTY OF LOW LEVEL
MOISTURE AND INSTABILITY AVAILABLE.  JH

&&

.AVIATION...ISOLATED THUNDERSTORM ACTIVITY THROUGH THIS EVENING. IN
ADDITION TO LIGHTNING...SOME STORMS ARE EXPECTED TO BRING MODERATE
TO HEAVY RAIN SHOWERS...WITH STRONGEST STORMS PRODUCING SMALL HAIL
AND WIND GUSTS TO 40 MPH.  JH

&&

.FIRE WEATHER...SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE
THROUGH SUNSET, WITH LAL OF 4-5. CONVECTION WILL MOVE SLOWLY AND
PRODUCING WETTING RAINS AT MOST LOCALES, SO CONCERN FOR NEW LIGHTNING
IGNITIONS IS LIMITED, BUT SOME NEW STARTS ARE CERTAINLY POSSIBLE.
ACTIVE MONSOON PATTERN WILL CONTINUE, WITH SCATTERED TO NUMEROUS
THUNDERSTORMS EXPECTED FRIDAY AND SATURDAY.

TURNER

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 9 PM PDT THIS EVENING FOR NORTHEASTERN
NYE COUNTY...NORTHERN ELKO COUNTY...NORTHERN LANDER COUNTY AND
NORTHERN EUREKA COUNTY...NORTHWESTERN NYE COUNTY...RUBY
MOUNTAINS/EAST HUMBOLDT RANGE...SOUTH CENTRAL ELKO COUNTY...
SOUTHEASTERN ELKO COUNTY...SOUTHERN LANDER COUNTY AND SOUTHERN
EUREKA COUNTY...SOUTHWESTERN ELKO COUNTY...WHITE PINE COUNTY.

&&

99/87/87/99

In the hours before

Special weather statement, Jul 31, 11:20 AM PDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1120 AM PDT THU JUL 31 2014

NVZ035-039-311900-
SOUTH CENTRAL ELKO COUNTY NV-WHITE PINE COUNTY NV-
1120 AM PDT THU JUL 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN WHITE PINE AND
SOUTHERN ELKO COUNTIES UNTIL NOON PDT...

AT 1116 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 16 MILES EAST OF RUBY LAKE...MOVING NORTHEAST
AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  WEST OF CURRIE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4045 11508 4022 11484 4011 11525 4018 11531
TIME...MOT...LOC 1820Z 233DEG 9KT 4020 11519

JRM
Special weather statement, Jul 31, 11:23 AM PDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1123 AM PDT THU JUL 31 2014

NVZ035-311900-
WHITE PINE COUNTY NV-
1123 AM PDT THU JUL 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WHITE PINE COUNTY UNTIL
NOON PDT...

AT 1121 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES WEST OF SHOSHONE.  THIS STORM WAS
NEARLY STATIONARY.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  US HIGHWAY 93 SOUTH OF MAJORS PLACE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3885 11468 3903 11468 3903 11444 3885 11444
TIME...MOT...LOC 1823Z 090DEG 0KT 3894 11456

RCM
Special weather statement, Jul 31, 11:41 AM PDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1141 AM PDT THU JUL 31 2014

NVZ031-311915-
NORTHERN ELKO COUNTY NV-
1141 AM PDT THU JUL 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN ELKO COUNTY UNTIL
1215 PM PDT...

AT 1139 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MIDAS.  THIS STORM WAS NEARLY STATIONARY.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   MIDAS...
   MIDAS MINE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4136 11681 4122 11666 4118 11686 4125 11694
TIME...MOT...LOC 1841Z 243DEG 2KT 4125 11684

JRM
Special weather statement, Jul 31, 12:24 PM PDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1224 PM PDT THU JUL 31 2014

NVZ033-035-039-312015-
SOUTH CENTRAL ELKO COUNTY NV-SOUTHEASTERN ELKO COUNTY NV-WHITE PINE
COUNTY NV-
1224 PM PDT THU JUL 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITE PINE AND
SOUTHEASTERN ELKO COUNTIES UNTIL 115 PM PDT...

AT 1219 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES WEST OF IBAPAH...OR 28 MILES EAST OF
LAGES JUNCTION...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  PORTIONS OF TIPPERTS ROAD...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3991 11417 4017 11443 4028 11404 4016 11403
      3997 11404
TIME...MOT...LOC 1923Z 245DEG 10KT 4007 11408

JRM
Special weather statement, Jul 31, 12:28 PM PDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1228 PM PDT THU JUL 31 2014

NVZ033-039-312015-
SOUTH CENTRAL ELKO COUNTY NV-SOUTHEASTERN ELKO COUNTY NV-
1228 PM PDT THU JUL 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELKO COUNTY UNTIL 115 PM
PDT...

AT 1223 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS 14 MILES SOUTHWEST OF PEQUOP SUMMIT AND ANOTHER
STRONG STORM NEAR OASIS. THESE STORMS WERE NEARLY STATIONARY.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  INTERSTATE 80 NEAR PEQUOP SUMMIT AND OASIS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4114 11457 4096 11431 4069 11472 4085 11491
TIME...MOT...LOC 1927Z 226DEG 1KT 4089 11468

94
Special weather statement, Jul 31, 12:47 PM PDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1247 PM PDT THU JUL 31 2014

NVZ033-039-312015-
SOUTH CENTRAL ELKO COUNTY NV-SOUTHEASTERN ELKO COUNTY NV-
1247 PM PDT THU JUL 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELKO COUNTY UNTIL
115 PM PDT...

AT 1242 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 22 MILES SOUTHWEST OF WEST WENDOVER...MOVING
EAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHEASTERN ELKO COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4061 11417 4040 11425 4048 11454 4065 11448
TIME...MOT...LOC 1947Z 285DEG 4KT 4054 11440

JRM

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:00 PM PDTSpecial Weather StatementLKN60 min
Jul 30, 6:14 PM PDTSpecial Weather StatementLKN61 min
Jul 30, 6:36 PM PDTSpecial Weather StatementLKN54 min
Jul 30, 6:42 PM PDTAreal Flood AdvisoryLKNElko3 hr
Jul 30, 6:48 PM PDTSevere Thunderstorm WarningLKNElko57 min
Jul 30, 7:14 PM PDTSpecial Weather StatementLKN91 min
Jul 30, 7:33 PM PDTFlash Flood WarningLKNElko3 hr
Jul 30, 7:44 PM PDTAreal Flood AdvisoryLKNElko3 hr
Jul 30, 7:54 PM PDTSpecial Weather StatementLKN21 min
Jul 30, 8:04 PM PDTSevere Thunderstorm WarningLKNElko56 min
Jul 30, 8:25 PM PDTFlash Flood WarningLKNElko4 hr
Jul 30, 8:58 PM PDTSevere Thunderstorm WarningLKNElko34 min
Jul 30, 10:04 PM PDTSpecial Weather StatementLKN26 min
Jul 31, 2:47 AM PDTSpecial Weather StatementLKN43 min
Jul 31, 10:49 AM PDTSpecial Weather StatementLKNElko26 min
Jul 31, 11:00 AM PDTAreal Flood AdvisoryLKNElko3 hr
Jul 31, 11:20 AM PDTSpecial Weather StatementLKN40 min
Jul 31, 11:23 AM PDTSpecial Weather StatementLKN37 min
Jul 31, 11:38 AM PDTAreal Flood AdvisoryLKNElko3 hr
Jul 31, 11:38 AM PDTSevere Thunderstorm WarningLKNElko22 min
Jul 31, 11:41 AM PDTSpecial Weather StatementLKN34 min
Jul 31, 11:55 AM PDTFlash Flood WarningLKNElko3 hr
Jul 31, 12:03 PM PDTFlash Flood WarningLKNElko3 hr
Jul 31, 12:10 PM PDTSevere Thunderstorm WarningLKNElko50 min
Jul 31, 12:16 PM PDTAreal Flood AdvisoryLKNWhite Pine3 hr
Jul 31, 12:19 PM PDTAreal Flood AdvisoryLKNElko3 hr
Jul 31, 12:24 PM PDTSpecial Weather StatementLKN51 min
Jul 31, 12:28 PM PDTSpecial Weather StatementLKN47 min
Jul 31, 12:47 PM PDTSpecial Weather StatementLKN28 min
Jul 31, 12:47 PM PDTSevere Thunderstorm WarningLKNWhite Pine28 min
Jul 31, 12:56 PM PDTAreal Flood AdvisoryLKNHumboldt3 hr
Jul 31, 1:14 PM PDTFlash Flood WarningLKNElko3 hr
Jul 31, 1:16 PM PDTFlash Flood WarningLKNElko3 hr
Jul 31, 1:41 PM PDTSpecial Weather StatementLKN64 min
Jul 31, 1:52 PM PDTAreal Flood AdvisoryLKNElko, Eureka3 hr
Jul 31, 2:09 PM PDTFlash Flood WarningLKNElko3 hr
Jul 31, 2:31 PM PDTAreal Flood AdvisoryLKNElko3 hr
Jul 31, 2:45 PM PDTAreal Flood AdvisoryLKNElko3 hr
Jul 31, 3:00 PM PDTAreal Flood AdvisoryLKNElko3 hr
Jul 31, 3:04 PM PDTAreal Flood AdvisoryLKNElko3 hr
Jul 31, 3:07 PM PDTSevere Thunderstorm WarningLKNElko38 min
Jul 31, 3:18 PM PDTSpecial Weather StatementLKNElko27 min
Jul 31, 3:32 PM PDTAreal Flood AdvisoryLKNElko3 hr
Jul 31, 4:00 PM PDTAreal Flood AdvisoryLKNWhite Pine3 hr
Jul 31, 4:02 PM PDTSpecial Weather StatementLKN28 min
Jul 31, 4:14 PM PDTSevere Thunderstorm WarningLKNElko46 min
Jul 31, 4:21 PM PDTFlash Flood WarningLKNElko114 min
Jul 31, 4:48 PM PDTAreal Flood AdvisoryLKNElko, Eureka, Lander, White Pine3 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.